Progression of Hydroxychloroquine Retinopathy Despite Cessation of Medication
This 68 year old woman with systemic lupus erythematosus had been on hydroxychloroquine at a dosage of 400 mg/d for eight years. Expressed on a weight adjusted basis she was taking 6.52 mg/kg/d of ideal body weight, a dose considered to be in the toxic range. She was referred by her optometrist when he suspected toxicity. She did have retinopathy and her medication was stopped. Nevertheless, her visual field loss progressed over the ensuing 18 months. In the image shown from the left eye the original 10-2 visual field at the time of diagnosis of toxicity is shown at the top. Eighteen months later the follow-up visual field shows further loss of central field and broadening of the pericentral scotoma. The red arrows show loss of central field on the gray scale display. The red circled areas show an increase in threshold centrally on the follow-up field (lower decibel value for recognized stimulus). The blue circled areas show increased diameter of the scotoma. The right eye showed analogous changes. Hydroxychloroquine retinopathy is typically symmetric, and if it is not, the diagnosis should be questioned.